Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 208, NWS North Platte, NE

July 18, 2018Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 7:42 PM CDT for Custer County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 7:42 PM CDT (00:42 UTC)
Expired
Jul 18, 2018, 8:15 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:42 PM CDTHAIL 1.753 Wsw Comstock, NELOTS OF PING PONG SIZE WITH SOME GOLF BALL
Jul 18, 7:45 PM CDTTSTM WND DMG4 W Comstock, NEWIND DRIVEN HAIL RESULTED IN SOME CROP DAMAGE. CORN STALKS LAID OVER VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KLBF 190042
SVRLBF
NEC041-190115-
/O.NEW.KLBF.SV.W.0208.180719T0042Z-180719T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
742 PM CDT WED JUL 18 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Custer County in central Nebraska...

* Until 815 PM CDT.

* At 742 PM CDT, a severe thunderstorm was located near Comstock, or
  16 miles south of Taylor, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Comstock, Arcadia Diversion Dam State Wildlife Management Area,
  Wescott and Big Oak Canyon.

This includes Highway 183 between mile markers 104 and 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4149 9942 4161 9941 4162 9921 4140 9922
TIME...MOT...LOC 0042Z 279DEG 12KT 4154 9932 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
096 
WWUS53 KLBF 190100
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
800 PM CDT WED JUL 18 2018

NEC041-190115-
/O.CON.KLBF.SV.W.0208.000000T0000Z-180719T0115Z/
Custer NE-
800 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL CUSTER COUNTY...

At 800 PM CDT, a severe thunderstorm was located near Comstock, or 18
miles west of Ord, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Comstock, Arcadia Diversion Dam State Wildlife Management Area and
Wescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4146 9936 4157 9935 4157 9921 4140 9922
TIME...MOT...LOC 0100Z 297DEG 11KT 4150 9926 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
482 
WWUS53 KLBF 190113
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
813 PM CDT WED JUL 18 2018

NEC041-190122-
/O.EXP.KLBF.SV.W.0208.000000T0000Z-180719T0115Z/
Custer NE-
813 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CUSTER COUNTY
WILL EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4146 9936 4157 9935 4157 9921 4140 9922
TIME...MOT...LOC 0112Z 279DEG 12KT 4149 9921 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:50 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 18, 6:50 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
650 PM CDT Wed Jul 18 2018

.SYNOPSIS...
Issued at 249 PM CDT Wed Jul 18 2018

H5 analysis this morning had a tandem of shortwaves
across the central CONUS. The first over southern Nebraska and a
second over central South Dakota. Another shortwave was located over
western Oklahoma. High pressure remained anchored across the desert
southwest and this feature extended east into far western Texas.
Further east, a persistent trough of low pressure extended from
northern Quebec into New England. At the surface, a mid day analysis
had a surface low roughly over Phillip South Dakota. A weak wind
convergent line extended east southeast, then south into central
Nebraska, or roughly along a line from just east of Winner SD to
east of Broken Bow NE. Winds were southeasterly east of the
convergent line with westerly winds noted west of the line. AS of 2
PM CDT under partly cloudy skies, readings ranged from 80 to 85
degrees.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM CDT Wed Jul 18 2018

The main forecast challenge lies
in the first 6 to 12 hours of the short term forecast. Already as of
1 PM CDT, an area of steepening low level lapse rates has spread
east along the SD/NEBR border. The nose of these higher lapse rates
was located INVOF Winner South Dakota as of 2 PM CDT per the SPC
meso page. Current satellite imagery has an area of "agitated" Cu
along the SD/NEBR border from Valentine east to Boyd County. This
area is colocated near the nose of the higher lapse rates and INVOF
a surface wind convergence boundary which extends from east of
Winner SD into north central and central Nebraska. ATTM,
thunderstorms are expected to initiate along the SD/NEBR border near
forecast issuance. Wouldn't be surprised if some initiation also
occurs further north possibly as far north as I90 in central SD.
Favorable deep layer shear and the presence of favorable elevated
CAPE, and steep mid level lapse rates, will favor large hail as the
main thunderstorm threat initially. Would expect the tornado threat
to be confined to the northeastern forecast area where the surface
winds are either east southeast or southeast-ie. location where low
level helicities are expected to be most favorable. As this activity
tracks southeast into north central, and central Nebraska this
evening, the severe threat is expected to shift from Hail/wind, to
more of a wind/heavy rain threat. ATTM the greatest threat for
thunderstorms/severe storms appears to reside in the 5 PM CDT to 11
PM CDT time frame, although, convection initiation is expected to
be earlier than that, more during the 3 PM CDT to 5 PM CDT time
frame. Thunderstorms are expected to exit shortly after midnight
with mainly clear skies expected behind the exiting tsras. Was
concerned initially about fog potential overnight, however, with no
support from numerical guidance, will forgo mentioning fog. Much
warmer air will begin to push into the western forecast area on
Thursday as ridging begins to build north and northeast into the
central Rockies/Central Plains. H85 temps by Thursday afternoon,
approach 30 to 32 degrees C in the far southwest. That being said,
fcst highs in the upper 90s remain on track.

.LONG TERM...(Thursday night through Wednesday)
Issued at 249 PM CDT Wed Jul 18 2018

Thursday night through Saturday...The upper level
disturbance, responsible for thunderstorms Tonight, will drift east
into Minnesota and Wisconsin Friday, ending up in Indiana by
Saturday. At the same time, ridging will build into the northern
Rockies then northern plains by Saturday. This will lead to a mainly
dry forecast with highs in the upper 80s to lower 90s.

Saturday night through Wednesday...Beginning Saturday night, a
trough of low pressure aloft will track across southern Canada. Mid
level warm air advection will increase Saturday night from
northeastern Colorado into western Nebraska. This will lead to an
increased threat for thunderstorms Saturday night in the west.
Better chances for showers and thunderstorms will arrive Sunday
night in association with a cold fropa. Low end precipitation
chances will continue into midweek next week. Upper level high
pressure will intensify and move west to the swrn CONUS early next
week. This will place the forecast area in northwesterly flow aloft
with weak upper level disturbances riding this flow from the
northern Rockies, se into the central plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed Jul 18 2018

Local radar display shows numerous storms across north central
NEB east of highway 83, some strong to severe. Current thinking is
storms will continue to affect mainly north central NEB through
the evening hours moving east to southeast. Otherwise, current
thinking is storms will not affect the KLBF terminal. Storms not
expected to affect directly the KVTN terminal but will be nearby
thus VCTS present through 03Z. Of which, gusty outflow winds could
affect the terminal but confidence low so tempo group at this
time. Chances for thunderstorms diminish late tonight with skies
clearing. Tomorrow, sunny skies and VFR conditions prevail with
light northwest breezes.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Wed Jul 18 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are likely this afternoon and evening north
of a line from Sparks to Burwell. Primary threats will be large
hail, strong winds, and isolated tornadoes. A tornado watch is in
effect until 11 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Additional thunderstorms are possible in the afternoon and evening
Sunday through Wednesday. Severe potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening for locations northeast of a line from Sparks to Burwell.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Jul 18, 6:39 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
639 PM CDT WED JUL 18 2018

NEZ007-010-190030-
Holt NE-Boyd NE-
639 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOLT AND CENTRAL
BOYD COUNTIES UNTIL 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Naper, or 17 miles west of Spencer, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spencer, Butte, Naper, Gross, Bristow, Anoka, Parshall Bridge State
Wildlife Management Area and Hull Lake State Wildlife Management
Area.

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 89 and 123.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4281 9854 4286 9912 4300 9911 4300 9854
TIME...MOT...LOC 2339Z 270DEG 21KT 4295 9902

Buttler
Local storm report, Jul 18, 6:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             1 N LONG PINE           42.55N 99.70W
07/18/2018  E1.75 INCH       BROWN              NE   PUBLIC

&&

THORNE
Special weather statement, Jul 18, 7:02 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM CDT WED JUL 18 2018

NEZ028-029-190045-
Wheeler NE-Garfield NE-
702 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD AND SOUTHWESTERN
WHEELER COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Fort Hartsuff State Park, or 17 miles northeast of
Burwell, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ericson, Pibel Lake State Recreation Area and Gables.

This includes Highway 281 between mile markers 133 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4205 9907 4206 9881 4175 9844 4176 9897
TIME...MOT...LOC 0002Z 318DEG 23KT 4197 9890

Snively
Local storm report, Jul 18, 7:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             7 NE ALMERIA            41.91N 99.44W
07/18/2018  E1.75 INCH       LOUP               NE   PUBLIC

&&

THORNE
Local storm report, Jul 18, 7:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     7 NE ALMERIA            41.91N 99.44W
07/18/2018  E60 MPH          LOUP               NE   PUBLIC

&&

THORNE
Local storm report, Jul 18, 7:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             3 WNW BUTTE             42.93N 98.90W
07/18/2018  E1.00 INCH       BOYD               NE   TRAINED SPOTTER

            TRAINED SPOTTER

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:02 PM CDTSpecial Weather StatementLBFGarfield43 min
Jul 18, 7:06 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt39 min
Jul 18, 7:12 PM CDTTornado WarningLBFLoup48 min
Jul 18, 7:53 PM CDTSpecial Weather StatementLBFHolt67 min
Jul 18, 7:54 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup21 min
Jul 18, 8:04 PM CDTSpecial Weather StatementLBFSherman41 min
Jul 18, 8:10 PM CDTSevere Thunderstorm WarningLBFHolt50 min
Jul 18, 8:19 PM CDTSpecial Weather StatementLBFGarfield41 min
Jul 18, 8:41 PM CDTSpecial Weather StatementLBFLoup49 min
Jul 18, 9:00 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jul 18, 10:15 PM CDTSpecial Weather StatementLBFHolt45 min
Jul 18, 10:52 PM CDTSpecial Weather StatementLBFHolt38 min
Jul 18, 11:05 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler25 min
Jul 18, 11:27 PM CDTSpecial Weather StatementLBFWheeler33 min
Jul 19, 12:00 AM CDTSpecial Weather StatementLBFWheeler30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.